Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 234, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2012, 3:15 PM EDT for Dubois County, Indiana. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2012, 3:15 PM EDT (19:15 UTC)
- Expired
- May 4, 2012, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:32 PM EDT | TSTM WND GST 60 | Ireland, IN | |
| May 4, 3:33 PM EDT | TSTM WND GST 60 | Ireland, IN | SOME TREES REPORTED DOWN. |
| May 4, 3:35 PM EDT | TSTM WND DMG | Jasper, IN | FEW TREES DOWN SOUTHEAST SIDE OF JASPER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:29 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
476
WUUS53 KLMK 041915
SVRLMK
INC037-042000-
/O.NEW.KLMK.SV.W.0234.120504T1915Z-120504T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 400 PM EDT
* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF PORTERSVILLE
TO 14 MILES WEST OF MILLERSPORT TO 29 MILES WEST OF HOLLAND...
MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
JASPER...
PORTERSVILLE AND MILLERSPORT...
HOLLAND...
MALTERSVILLE AND HUNTINGBURG...
THALES AND HUNTINGBURG AIRPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
3853 8684 3853 8670 3827 8668 3825 8672
3825 8679 3822 8679 3820 8683 3820 8707
3851 8708
TIME...MOT...LOC 1915Z 274DEG 32KT 3853 8722 3832 8727
3812 8751
WIND...HAIL 60MPH 1.00IN
$$
EER2 follow-up statements
302
WWUS53 KLMK 041942
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT FRI MAY 4 2012
INC037-042000-
/O.CON.KLMK.SV.W.0234.000000T0000Z-120504T2000Z/
DUBOIS IN-
342 PM EDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR DUBOIS COUNTY...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PORTERSVILLE TO BRETZVILLE TO 15
MILES SOUTHWEST OF HOLLAND...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
THALES AND MENTOR...
ELLSWORTH AND CUZCO...
HILLHAM...
LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
3853 8684 3853 8670 3827 8668 3825 8672
3825 8679 3822 8679 3820 8683 3820 8707
3851 8708
TIME...MOT...LOC 1942Z 274DEG 32KT 3851 8691 3832 8683
3810 8721
WIND...HAIL 60MPH 1.00IN
$$
MJ903
WWUS53 KLMK 041959
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 PM EDT FRI MAY 4 2012
INC037-042009-
/O.EXP.KLMK.SV.W.0234.000000T0000Z-120504T2000Z/
DUBOIS IN-
359 PM EDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS COUNTY WILL EXPIRE AT
400 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.
LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
3853 8684 3853 8670 3827 8668 3825 8672
3825 8679 3822 8679 3820 8683 3820 8707
3851 8708
TIME...MOT...LOC 1959Z 274DEG 32KT 3850 8672 3831 8664
3809 8702
$$
EERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:15 PM EDT, 2 hours earlier.
Area forecast discussion, May 4, 1:15 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 115 PM EDT FRI MAY 04 2012 .Forecast Update... Issued at 100 PM EDT Fri May 4 2012 Biggest challenge the next several hours will be convective potential. We are starting to get enough sunshine to destabilize the low levels, but there remains a strong mid-level cap. Based on forecast soundings it looks like we will need to reach at least 82-84F to bust through it. Still expecting scattered convection to develop by mid-afternoon, and there is plenty of instability and just enough shear to support a wind threat. Best and earliest shot at storms, and best chance for any severe weather, will be near the I-64 corridor. SPC is also watching development over SW Illinois, which could become an issue for us toward evening, and may be a bit more organized if it can get here. Issued at 845 AM EDT Fri May 4 2012 Turning into a quiet morning across southern Indiana and central Kentucky. Expect it to stay that way for the next several hours, as the 12Z OHX RAOB came in with +9C at 700mb. ILN RAOB is noticeably cooler at 700mb, but the subsidence inversion is still apparent around 650mb. This should keep a lid on all precip for the next several hours. However there is decent instability if the cap is broken, with around 1500 J/kg of CAPE, and plenty of ripples in the 500mb flow, so still expect convection to pop later in the afternoon. Best chances still north and east. Products will be updated in the next few min to show the later trend with precip. .Short Term (Today through Saturday)... Issued at 310 AM EDT May 4 2012 Upper air analysis is showing myriad little ripples in the flow moving overhead throughout this short term period. The most significant looking wave will pass overhead early Saturday, ending up to our south by Saturday evening. At the surface, a weak east-west cold front reaching from the central Plains into the Great Lakes this morning will settle southward, landing somewhere in the vicinity of the Ohio River/I-64 corridor by Saturday morning, and then getting hung up there for the rest of the day. Thunderstorm chances will gradually increase as the cold front approaches, and will occasionally be enhanced by any weak upper waves moving through. In the forecast we will slowly ramp thunderstorm chances up from slight chance this morning to chance this afternoon. Tonight looks like the best shot at rain, with moisture pooling ahead of the front to the tune of 1.5 inch precipitable waters, so will go with likelies north and central and chance south. Over the course of the day on Saturday will push the rain chances south as the day progresses, arriving at just a slight chance of lingering showers or storms by Saturday evening. With more clouds expected today than we have been seeing recently, there is some question as to how unstable we will be able to get this afternoon. Nevertheless, there could be enough surface based instability and wind aloft to get a few strong to severe storms going. Hail would be the primary threat, with gusty winds a secondary possibility. Severe weather looks less likely for Saturday, with much weaker wind fields and less instability thanks to more widespread clouds and precipitation in the morning. Also, if the timing of the Saturday upper wave is correct, much of the region will be behind the wave by evening. Will stick with lower to middle 80s for highs today and Saturday with clouds and chance of showers. We will still be ahead of the cold front tonight so it should be another muggy, warm night with lows again in the 60s. .Long Term (Saturday night through Thursday)... Issued at 310 AM EDT May 4 2012 The back-door front is still on track to slide southwest across the forecast area and stall Saturday night and Sunday. As mentioned in the previous forecast, the upper-level ridge axis will be directly overhead Sunday, with indications of weak subsidence. This will act to limit widespread convection, with only isolated thunderstorms expected. Temperatures Sunday morning in the low to mid 60s will give way to low and mid 80s for highs. Latest guidance indicates flow aloft will become generally zonal Monday and Tuesday with troughing becoming established across the East Coast by Thursday as a strong shortwave moves through the Great Lakes. At the surface, a weak surface low will move across the Plains to the mid Mississippi River Valley by Monday morning and continue progressing eastward, reaching the northeast CONUS by Wednesday morning. This pattern change will cause our stalled frontal boundary to retreat northward as a warm front early Monday, with a short break in precipitation until a cold front pushes through the region later in the day Monday and Monday night. This will be the best chance to experience numerous showers and thunderstorms. At this time, the dynamics with this frontal passage do not appear too favorable for organized severe weather, but some strong storms are still possible as moderate instability will be present. Showers and a few lingering storms will exit Tuesday morning as the cold front moves east. Highs in the lower 80s Monday will give way to cooler temps Tuesday, with highs generally in the mid 70s anticipated. With a strong trough developing over the East Coast and surface high pressure building across our region Tuesday night through Thursday, will proceed with a generally dry forecast and cooler temperatures as northerly flow will dominate. Could see some showers Wednesday afternoon as models hint at a vort max tracking through the Ohio Valley on the back side of the upper-level trough. Overall moisture appears fairly limited, so will just carry a small chance of rain at this time. Temperatures will continue to trend cooler with highs Wednesday and Thursday ranging from the upper 60s to low 70s. Overnight lows will have a similar trend, with lower 50s expected by Wednesday night. && .Aviation (18Z TAF Issuance)... Updated at 110 PM EDT May 4 2012 Juicy low-level atmosphere has allowed quite a bit of strato-cu to develop, especially over SDF and LEX which are now carrying high-end MVFR ceilings. Low-confidence forecast especially at SDF and LEX. Could make a strong argument to carry VCTS for much of the next 24 hrs, but very difficult to pin down any better than that. Will start VCTS around mid-afternoon as convection pops in the heat of the day, and carry it through the night as one or more complexes may roll through, with the front dropping ever closer to the Ohio River. BWG is the only point that I have real confidence in, or at least believe the most likely scenario is no storms. Included some MVFR fog for BWG around daybreak, while SDF and LEX will likely be convection or nothing. For Saturday the front hangs up very close to SDF and LEX. Will keep a variable wind directon there. So hard to time any convective impulses, that the best course of action seems to be VFR with a mid-level ceiling. BWG should stay south of the front with light SW winds. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........RAS Short Term.......13 Long Term........MJP Aviation.........RAS
Hazardous weather outlook, May 4, 1:39 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 139 PM EDT FRI MAY 4 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051745- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 139 PM EDT FRI MAY 4 2012 /1239 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY MID- AFTERNOON. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS OR LARGE HAIL. STORMS WILL INCREASE IN COVERAGE THIS EVENING...WITH AN ENHANCED THREAT FOR DAMAGING WINDS. THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE ALONG THE I-64 CORRIDOR. REMEMBER...LIGHTNING WILL BE A THREAT WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THOUGH ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...WIDESPREAD SEVERE WEATHER OUTBREAKS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 4, 2:48 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EDT FRI MAY 4 2012
INZ083-042015-
DUBOIS-
248 PM EDT FRI MAY 4 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING DUBOIS COUNTY...
AT 243 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS CROSSING THE
WABASH RIVER. THESE STORMS WILL ENTER DUBOIS COUNTY BY 4 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS IN EXCESS OF
60 MPH...ARE EXPECTED WITH THESE STORMS. REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS...AND BE SURE YOU HAVE A WAY TO RECEIVE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.
* THESE STORMS WILL ALSO IMPACT...
JASPER...
PORTERSVILLE...
MILLERSPORT AND IRELAND...
DUFF...
THALES AND KELLERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
3853 8684 3853 8669 3832 8668 3825 8674
3825 8679 3820 8679 3820 8707 3851 8708
TIME...MOT...LOC 1846Z 286DEG 23KT 3885 8732 3812 8791
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:48 PM EDT | Special Weather Statement | LMK | Dubois | 87 min |
| May 4, 3:44 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry | 31 min |
| May 4, 4:09 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Floyd, Harrison, Orange, Perry, Washington | 36 min |
| May 4, 4:33 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 27 min |
| May 4, 4:57 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 33 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.